What is a penicillin allergy?
A penicillin allergy is an allergic reaction that occurs when your body's immune system overreacts to these antibiotics. Many people who believe that they have an allergy to penicillin don't have it. They may have a side effect, rather than an allergic reaction. Tests can show if you have a penicillin allergy.
What puts you at risk?
Severe allergic reactions to penicillin can be dangerous and deadly. You may be more likely to have this type of reaction if you have had:
- A positive skin test for a penicillin allergy.
Hives that appeared quickly after you took the penicillin.
- A bad reaction to penicillin in the past.
If any of these apply to you, you should receive another antibiotic or have desensitization therapy. In this type of therapy, you start taking small amounts of the penicillin and slowly increase how much you take. You do this under your doctor's supervision. This lets your immune system "get used to" the medicine, and you may no longer have an allergic reaction. This process may have to be repeated if you have to use the antibiotic again in the future. This is because desensitization doesn't last long.
You are not likely to have an anaphylactic reaction to penicillin if you have had a rash with red, blotchy spots that appeared from a few hours to days after you took penicillin.
What are the symptoms?
A mild reaction can cause:
- A mild rash.
- Swelling of your lips, tongue, or face.
In rare cases, an allergy to penicillin can cause a severe allergic reaction. This is called anaphylaxis. It can be deadly. Severe reactions usually happen within an hour after you take the medicine. If you had a rash with red, blotchy spots that showed up a few hours or days after you took penicillin in the past, you probably won't have a severe reaction if you take penicillin again.
A severe reaction can include all of the symptoms of a mild reaction, plus:
- Severe dizziness.
- Trouble breathing.
- A rapid or weak pulse.
- Loss of consciousness.
- Diarrhea, nausea, or vomiting.
If you take penicillin and then get raised bumps on your skin, have trouble breathing, or have other symptoms of anaphylaxis, call 911 or other emergency services right away.
How is it diagnosed?
To find out if you have a penicillin allergy, your doctor will ask about your symptoms, such as:
- What they were and how bad they were.
- How soon they happened after you took the medicine.
- How long ago they happened.
- How they were treated.
You may get a skin test to check your reaction to penicillin. Your doctor may give you small doses by mouth. An allergic reaction most often happens quickly. You'll be watched closely while you have the test.
If the test is negative, then you are not allergic to the drug. You may never have been allergic. You may have had side effects instead of an allergic reaction. Or you may have lost the allergy over time.
How is a penicillin allergy treated?
The first thing to do to treat a penicillin allergy is stop taking the medicine.
A mild reaction often can be treated with over-the-counter antihistamines. These medicines stop swelling and itching.
Some people may need prescription medicine.
To treat a mild reaction, you can also:
- Take a cool shower or apply a cool compress.
- Wear lightweight clothes that don't bother your skin.
- Avoid strong soaps and detergents. They can make itching worse.
For a severe reaction, you may need a shot of epinephrine. Some people also get antihistamines and other medicine in a vein.
If you have any reaction to penicillin, let your doctor know right away. There are tests that will confirm if you have a penicillin allergy. If the test comes back positive, tell people who care for you that you have a penicillin allergy.
It's also a good idea to wear medical alert jewellery that lists your allergies.
Current as of:
February 10, 2021
Author: Healthwise Staff
Adam Husney MD - Family Medicine
E. Gregory Thompson MD - Internal Medicine
Martin J. Gabica MD - Family Medicine
Kathleen Romito MD - Family Medicine
Anne C. Poinier MD - Internal Medicine
Current as of: February 10, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & E. Gregory Thompson MD - Internal Medicine & Martin J. Gabica MD - Family Medicine & Kathleen Romito MD - Family Medicine & Anne C. Poinier MD - Internal Medicine